Medical questions & health advice by board certified doctors
"Does prescription pain medication cause kidney stones?"
My father just got out of rehab because he got addicted to pain killers after he had surgery on his back. I?m afraid he?ll have health problems like kidney stones. Does pain killer addiction damage your organs?
First, I'm sorry that your father developed a dependence on these medicines after his surgery. It is often very difficult to balance the needs of post-surgical pain management with the risk that the patient will become addicted to the medication. The good news is that these pain medications do not have very many toxic effects to organs. Narcotic medications can slow down the bowel and cause constipation, but this is easily reversible when the person goes off the medications. There is no evidence that these medications can cause kidney stones. Kidney stones are caused by the accumulation of calcium and other materials in the kidney to form a hard stone called nephrolithiasis. These stones can pass down through the urinary system, or can just stay in the kidney. In order to stay off prescription pain medication, your father needs to have his pain controlled with other means. If his pain is not controlled, then he is more likely to seek out pain medication to get relief. This will only worsen his addiction. Therefore I suggest that he schedule an appointment with a pain medicine specialist. This type of physician will be able to help your father control his pain without giving him more narcotic medication.
Need more info?See a pain management-specialist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.